Missouri, 2009

Hail and Damaging Winds in Missouri, July 15, 2009

July 15, 2009 · NWS SGF · 4 events in 3 counties and zones

A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 15, 5:37 AM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 5:37 AM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT WED JUL 15 2009

.DISCUSSION...

WIDELY SCATTERED ELEVATED CONVECTION DEVELOPED AGAIN LATE IN THE
EVENING OVER SOUTHEAST KS INTO SOUTHWEST/CENTRAL MO WHERE LOW LEVEL
MOISTURE TRANSPORT COMBINED WITH WEAK ISENTROPIC UPGLIDE (BEST
DEPICTED AT THE 315K LAYER). SCATTERED CONVECTION IS ALSO
OCCURRING ALONG A COLD FRONT FROM IA TO THE TX PANHANDLE. WILL
MONITOR THE CONVECTION ONGOING OVER THE AREA AND MAKE EARLY POPS A
LAST SECOND CALL. BETTER CHANCE FOR MORE ORGANIZED CONVECTION IN
THE NEAR TERM SHOULD STAY OFF TO THE NORTH AND NORTHEAST WITH
CONVECTION NOW OVER WESTERN IL/NORTHEAST MO.

00Z KSGF SOUNDING WAS SHOWING A CAPPING INVERSION IN 900MB-850MB
LAYER AS AN ELEVATED MIXED LAYER ADVECTED INTO THE REGION. MAIN
FORECAST CONCERN WILL BE IF/WHEN CAPPING WILL BREAK AS THE COLD
FRONT TO OUR NORTHWEST DROPS SOUTH INTO THE AREA...REACHING CLOSE
TO THE MO/AR/OK BORDERS BY 00Z/EARLY WED EVENING. NEAR TERM MODELS
DIFFER QUITE A BIT ON SFC TEMPERATURES AND RESULTANT INSTABILITY
BY MID/LATE AFTERNOON WITH THE GFS. MODIFYING GFS BUFR SOUNDINGS
FOR SOUTH CENTRAL MO USING MOS SFC TEMPS/DEW POINT RESULTS IN
MLCAPES IN THE 2500 J/KG NEIGHBORHOOD WITH MLCIN STILL AROUND -55
J/KG. NOT SURE WEAK FORCING PROGGED BY ALL MODELS ALONG THE FRONT
WILL BE ABLE TO BREAK THE CAP. HOWEVER...INCREASING LIFT ALONG AND
NORTH OF THE FRONTAL BOUNDARY WITH AN INCREASING LOW LEVEL JET MAY
RESULT IN CLUSTERS OF CONVECTION DEVELOPING THIS EVENING AND
OVERNIGHT AND LINGERING INTO THU MORNING. VERTICAL SHEAR INCREASES
SLIGHTLY WITH AN APPROACHING SHORTWAVE AND A SLIGHT DIP IN THE MID
LEVEL WESTERLIES. ENOUGH SHEAR AND ELEVATED INSTABILITY WILL BE
PRESENT FOR STORM ORGANIZATION WITH A RISK FOR HAIL/DAMAGING
WINDS THROUGH THU MORNING.

WOULD EXPECT THE CONVECTION TO WANE THU MORNING...BUT IT MAY
RE-INTENSIFY OVER SE KS/SOUTHERN MO AS EITHER EXISTING CONVECTION
BECOMES MORE SFC BASED IF IT CAN SURVIVE INTO THE AFTERNOON.
WITH ADEQUATE VERTICAL SHEAR AND VEERED WIND PROFILES
THU...STORMS MAY BE QUITE ACTIVE THU/THU EVENING...BUT THIS IS
VERY CONDITIONAL BASED ON BOUNDARY LOCATION...AND THE AMOUNT OF
INSTABILITY THAT CAN DEVELOP. THE OVERALL FOCUS FOR CONVECTION
WOULD LIKELY BE MORE OVER THE SOUTHERN CWFA VERSUS CENTRAL MO.

THE UPPER PATTERN WILL GRADUALLY SHIFT...WITH A LARGE SCALE UPPER
RIDGE DEVELOPING OVER THE WESTERN CONUS...AND AN UNSEASONABLY COOL
AIR MASS/UPPER TROUGHING OVER THE GREAT LAKES/OH VLY. THIS IS
EXPECTED TO PUSH THE FRONT FAR ENOUGH SOUTH AND WEST TO LIMIT
THUNDERSTORMS CHANCES BEYOND FRI MORNING. COOLER/DRYER AIR SHOULD
REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. DSA

&&

.AVIATION...

LOW LEVEL WIND SHEAR WILL PERSIST EARLY THIS MORNING AT AREA
TERMINAL SITES. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE FOCUSED MAINLY TO THE NORTH AND EAST OF SPRINGFIELD THIS
MORNING. MORE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED
LATER TODAY AS A FRONT PUSHES INTO SOUTHERN MISSOURI. THIS WILL
BRING A GRADUAL WIND SHIFT TO THE NORTHEAST BY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT WITH
AREAS OF MVFR CEILINGS AND VISIBILITIES IN THE SHOWERS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 15, 12:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT WED JUL 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
110 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE INTO SOUTHEAST KANSAS AND CENTRAL MISSOURI
THIS AFTERNOON AND INTO THE FAR SOUTHERN MISSOURI OZARKS THIS
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF THE FRONT THROUGH THE AFTERNOON. STRONG INSTABILITY AND
MODERATE VERTICAL WIND SHEAR WILL BRING THE POTENTIAL OF STRONG
TO SEVERE THUNDERSTORMS AFTER 3 PM THIS AFTERNOON WITH THE
POTENTIAL CONTINUING OVERNIGHT AS A LOW LEVEL JET INCREASES.
ISOLATED STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH ALONG WITH HEAVY
RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS THURSDAY MORNING. SUFFICIENT
INSTABILITY AND SHEAR SHOULD BE AVAILABLE FOR STRONG TO ISOLATED
SEVERE STORMS TO AFFECT THE AREA AS A COLD FRONT PUSHES THROUGH
THE REGION. THE MAIN CONCERN WITH ANY STORM THAT BECOME SEVERE
WOULD BE HAIL TO THE SIZE OF QUARTERS...WINDS AROUND 60 MPH AND
HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE IN POOR
DRAINAGE AREAS.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE IN THE DAY THURSDAY AND
EARLY FRIDAY MORNING.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR THE SATURDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dent

When
July 15, 2:00 PM CST
Where
Dent County, 0.55 mi E of Gladden
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -91.460

Thunderstorm Wind, Shannon

When
July 15, 2:23 PM CST
Where
Shannon County, 0.55 mi E of Round Spg
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.280, -91.410

Severe thunderstorm winds downed a tree and several limbs.

Thunderstorm Wind, Oregon

When
July 15, 3:39 PM CST
Where
Oregon County, 1.11 mi W of Rover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.720, -91.640

The sheriff's office reported that several trees were downed due to severe thunderstorm winds near the town of Rover.

Thunderstorm Wind, Oregon

When
July 15, 3:44 PM CST
Where
Oregon County, 2.76 mi N of Greer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.810, -91.350

The sheriff's office reported that several trees were downed near the McCormack Lake Recreational area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188316, 188317, 188318, 188319.